Bone density unnecessary in women taking osteoporosis drugs

Monitoring bone mineral density in postmenopausal women taking osteoporosis drugs (bisphosphonates) is unnecessary and potentially misleading, revealed by researchers through a new study published on bmj.com.

Osteoporosis is a major public health problem, particularly in older women because bone density falls after the menopause as oestrogen levels dwindle. Low bone mineral density is an important risk factor for fractures.

Some guidelines recommend regular monitoring of bone mineral density in postmenopausal women, but it is costly and some experts question whether it is able to show how a patient is responding to treatment. So researchers based in Australia and the USA assessed the need for monitoring by estimating how much the effects of the drug alendronate (a widely used bisphosphonate) differ between individuals.

They analysed data from the Fracture Intervention Trial (FIT), a large randomised trial that compared the effects of alendronate with placebo in over 6,000 postmenopausal women with low bone mineral density. Bone density of the hip and spine was measured at the start of the study and then again one, two and three years later.

After three years of therapy, almost all (97.5%) women treated with alendronate showed at least a modest increase in hip bone mineral density. Moreover, this treatment effect did not vary substantially between individuals. This, say the authors, makes monitoring individuals’ response to treatment unnecessary.

Another reason often given for monitoring is to improve adherence to treatment. However, most problems occur within three months of starting treatment – much earlier than the first measurement at one year, explain the authors. Evidence also shows that discussing problems with a healthcare professional a few months after starting treatment improves adherence.

Monitoring bone mineral density in postmenopausal women in the first three years after starting treatment with a bisphosphonate is unnecessary and, because of the potential to mislead, is best avoided, they conclude.

Source: British Medical Journal, UK



Leave a Comment

Do NOT follow this link or you will be banned from the site!